Alabama, 2025Strong Wind in Alabama, May 7, 2025
May 7, 2025 · NWS BMX · 6 events in 6 counties and zones
During the early morning hours on May 7, a wake low developed on the backside of a rain shield and moved eastward across parts of Central Alabama. Numerous trees were blown down, resulting in power outages.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the early morning hours on May 7, a wake low developed on the backside of a rain shield and moved eastward across parts of Central Alabama. Numerous trees were blown down, resulting in power outages. Gusts of 44 mph and 45 mph were recorded at Tuscaloosa National Airport and Shelby County Airport, respectively. Counties that were most impacted were Pickens, Tuscaloosa, northern Bibb, southern Jefferson, and Shelby.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 7, 1:48 AM CST, 42 minutes earlier.
Area forecast discussion, May 7, 1:48 AM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
248 AM CDT Wed May 7 2025
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(Today through Thursday)
Issued at 235 AM CDT WED MAY 7 2025
As of writing a broad area of showers and thunderstorms is
progressing across much of Central Alabama. This activity is being
guided by a H5 shortwave ejecting ahead of longwave trough across
the Desert Southwest. A wake low has developed to our northwest
along the MS/AL border. Opted to issue a SPS to account for the
potential of 30-40 MPH gusts over the next couple of
hours...similar to what the 03Z RRFS A is showing. This activity
will move east of the CWA by sunrise or shortly after, giving us a
brief lull through the remainder of the morning. Convection is
likely to redevelop this afternoon as another H5 impulse ejects
through the region. Forecast soundings suggest the potential for a
few strong thunderstorms as we reach peak heating. CAPEs from
1500-2000 J/kg, ~30-40 knots 0-6km shear, and modest lapse rates
would promote small hail and gusty winds. It's likely we see a
similar look to the KBMX radar tonight as another shortwave
rotates through, bringing along the remaining showers/storm
through the area.
We continue our wet period on Thursday as the upper low swings
additional bouts of energy through the region. Look for the greatest
chances during the afternoon hours as we reach peak heating.
95/Castillo
&&
.LONG TERM...
(Thursday night through next Tuesday)
Issued at 235 AM CDT WED MAY 7 2025
Series of upper level lows in the long term will keep conditions
unsettled across central Alabama. Will continue to go with medium to
high POPs through most of the period. The waves of rain will have a
definite diurnal flavor to them, and we will need to watch each
successive batch of showers and storms as storm total rainfall
starts to pile up. Temperatures should stay around or just below
seasonal normals.
/61/
&&
.AVIATION...
(06Z TAFS)
Issued at 1228 AM CDT WED MAY 7 2025
Poor flying conditions are expected through this TAF cycle as
showers and thunderstorms spread across the region. Showers will
continue through around sunrise with periodic MVFR conditions
possible, especially with any heavier showers. There may be a
brief lull through the morning hours before activity redevelops
this afternoon. Have transitioned to TEMPO groups to capture the
timing for TSRA during the afternoon and early evening hours.
Reduced vis is likely with any passing storms. Convection begins
to wane shortly after 00Z. Outside of gusty winds associated with
a passing storm, winds will remain light through the period.
95/Castillo
&&
.FIRE WEATHER...
Fire weather elements will stay outside of critical thresholds
over the next several days. Increased moisture will keep min RHs
in the 50-70% range. Several rounds of showers and storms will
affect Central Alabama through the week. Rain totals of 1-4 inches
are currently forecast, with the higher end of that range over
the southern half of the state.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 76 60 82 58 / 70 50 60 50
Anniston 76 61 80 60 / 70 50 60 60
Birmingham 77 63 81 62 / 60 40 60 60
Tuscaloosa 78 63 81 62 / 60 30 60 50
Calera 77 63 80 62 / 60 40 70 50
Auburn 77 64 78 63 / 70 40 70 60
Montgomery 81 65 81 64 / 70 40 80 50
Troy 81 63 80 63 / 70 40 80 50
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...95/Castillo
LONG TERM..../61/
AVIATION...95
Hazardous weather outlook, May 7, 1:56 AM CST, 34 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
256 AM CDT Wed May 7 2025
ALZ011>015-017>050-081100-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
256 AM CDT Wed May 7 2025
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management is not
expected at this time.
In the hours before
Special weather statement, May 7, 1:23 AM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Birmingham AL
223 AM CDT Wed May 7 2025
ALZ011>015-022-023-070930-
Marion-Lamar-Fayette-Winston-Walker-Pickens-Tuscaloosa-
Including the cities of Hamilton, Sulligent, Vernon, Fayette,
Double Springs, Jasper, Carrollton, and Tuscaloosa
223 AM CDT Wed May 7 2025
...Gusty Winds Over The Next Couple Of Hours...
A wake low will produce gusty winds across northwestern portions
of Central Alabama. Winds may briefly gust from 30 to 40 MPH over
the next couple of hours. If winds look to last longer than
anticipated, a Wind Advisory may be warranted.
TC
Strong Wind, Pickens
- When
- May 7, 2:30 AM CST to 4:15 AM CST
- Where
- Pickens forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.281, -88.089 (the zone’s center; the record gives no point)
A wake low brought wind gusts as high as 50-55 mph across Pickens County, resulting in many downed trees and power lines and numerous power outages. One tree fell on a backyard shed.
Strong Wind, Lamar
- When
- May 7, 2:30 AM CST to 4:00 AM CST
- Where
- Lamar forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.779, -88.097 (the zone’s center; the record gives no point)
A wake low resulted in a few downed trees and power outages across the southern part of Lamar County.
Strong Wind, Tuscaloosa
- When
- May 7, 3:00 AM CST to 4:30 AM CST
- Where
- Tuscaloosa forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.290, -87.525 (the zone’s center; the record gives no point)
A wake low brought wind gusts as high as 45-50 mph across Tuscaloosa County, resulting in numerous downed trees and power outages. One tree fell on a barn and chicken coop in Buhl. Another tree fell into a two-story home in Tuscaloosa. The Tuscaloosa National Airport ASOS gusted to 44 mph at 4:40 am CDT.
Strong Wind, Bibb
- When
- May 7, 3:30 AM CST to 4:30 AM CST
- Where
- Bibb forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.999, -87.126 (the zone’s center; the record gives no point)
A wake low brought wind gusts as high as 45 mph across northern Bibb County, resulting in a few downed trees and power outages in the Woodstock and Eastern Valley areas.
Strong Wind, Jefferson
- When
- May 7, 3:45 AM CST to 5:00 AM CST
- Where
- Jefferson forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.554, -86.896 (the zone’s center; the record gives no point)
A wake low brought wind gusts as high as 45 mph across southern Jefferson County, resulting in a few downed trees and power outages, especially in the McCalla, Hoover, and Vestavia Hills areas.
Strong Wind, Shelby
- When
- May 7, 4:00 AM CST to 5:30 AM CST
- Where
- Shelby forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.264, -86.661 (the zone’s center; the record gives no point)
A wake low brought wind gusts as high as 45-50 mph across Shelby County, resulting in a numerous downed trees and a few power outages. Most tree and power line damage was reported in the Columbiana, Shelby, Calera, Alabaster, Pelham, Helena, Indian Springs Village, and Meadowbrook areas.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Coastal Flood in American Samoa, May 7 to 10, 2025$1.1 million · 8 events
- Flash Flooding and Flooding in Puerto Rico, May 7 to 11, 2025$88,000 · 13 events
- Flash Flooding and Damaging Winds in Louisiana, May 7, 202561 kt wind · 39 events
- Hail in Arkansas, May 7, 2025$50,000 · 1.75 in hail · 1 event
- Wildfire in Arizona, May 7 to 31, 20251 injured · 1 event
- Hail and Damaging Wind in Arkansas, May 7 to 8, 20251.75 in hail · 8 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 7, 20256 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 7, 20250.88 in hail · 4 events
- Hail and Damaging Wind in Florida, May 7, 2025$200 · 0.88 in hail · 2 events
- Strong Wind in Alabama, May 7, 2025$2,000 · 1 event
- Marine Thunderstorm Wind in Gulf of Mexico, May 7, 20251 event
- Dense Fog in Colorado, May 7, 20251 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1241680, 1241702, 1241683, 1241684, 1241686, 1241689.